What were your experiences with Depo Provera Injection for endo treatment?

Hi everyone - went back to see my gynae after such bad endo pain for the last six months. I had a lap last march which I had mild endo burnt off which helped. Pain then returned, and have been on contraceptive pill since which hasn't helped really. They've suggested the depo provera pill for pain management, which I had my first injection of today? I've read really mixed reviews about this mainly weight gain. I'm 5'7 and around 10st at the moment which is pretty normal, I'm just reading some horror stories of women putting on three stone in a few months - yet my friend was on it and didn't have any weight gain. wondering if it just makes you more hungry?

Any experiences would be fab

thank you! Katie x

9 Replies

  • Hi Katie,

    I would persevere with the Depo Provera jab ,as after a few months it will settle things gradually.I have been on Dep[o on and off for years and I am sorry to say it does seem to cause weight gain for me.However I am also disabled and on crutches and wheelchair,so unable to exercise,so I cant be sure it is the depo. Depo puts you into a pseudo pregnabt state so it seems to change body shape -more rounded hips,stomach.Every lady responds differently so you wil just have to wait and see. how it affects you and also if it actually helps with pain relief. I put on a huge amount of weight with GNRH agonists,but the pain relief was so good that well,I had to compromise.

    Take care and hope the depo helps sooner rather than later.It should stop your periods after a few months which will help.

  • I have had the depo for two years I had it before I knew I had endo, I never bled and I stayed between size 8-10 I didn't put much weight on unless I was just sat at work eating lots xx

  • I have been on depo since february this year. I have had near nonstop bleeding of some sort or another. I have yet to gain weight, but I also have food allergies, so my choices of consumption are limited. My moods are more towards the normal side so far (thank heavens!!). My problem is I seem to have joint and muscle pain. Almost like growing pains. Be sure to take calcium supplements EVERYDAY!!! This is very important. If you plan on staying on the shot then your calcium will be depleted (not all doctors will warn you about this). And so far it really hasn't helped with the pains. I still get horrific period pains, and the usual every day pains. My next shot is in May, so I am hoping that will stop the pain and the bleeding. Oh, and so you know. Every now and a gain the shot site will hurt. It's because the stuff is still wherever they put it, it just slowly melts into your system.

  • Hi Aardvarklips,

    I just wanted to say try & keep going with your jabs ( if it dosent seem to cause you too much bother) as after a few courses your hormones should start to settle down & this should also make a remarkable change to your irregular/heavy bleeding.


  • Hi KatieAnne,

    Its important to remember here that we ( as human beings) are very different & therefore can have different effects & symptoms towards taking hormonal injections such as depo provera, but my personal experience of having the " DP Injections" was fairly good as I used to suffer with irregular, painful & heavy bleeding in & around my ovulation time & the depo-provera provided me with some control of my well-being & everyday lifestyle as my periods would stop after 2 to 3 of having the injection & as it started to wear-off I.e due for the next course ( as its given either on a 3 to 6 month basis) my period would return a day or two after the expiry.

    I believe I took a number of injections in the space of roughly 10 to 11 months & I think I seen a slight change in my weight " around my thighs & hips area but nothing too drastic as I was still able to wear my size 10-12 clothing.

    Since then ( as I was a few years younger than I am now when I 1st took the DP injections) I've had 2 children & I seem to be fairly well at the moment with my previous endo symptoms ,but I'm curious & a bit worried about just how long it will last.


  • Thanks for your replies, I guess the weight thing is the most important part to me as I'm quite self conscious of it anyway. I'm going to give it three months and see how I get on, I'm really hoping I don't bleed much as that's when I have the worst pains. If it does has bad side effects I'll just have to go back on the pill I guess, thanks again xx

  • Hi Katie,

    For me personally, Depo-Provera was not the answer. I stopped having it at the beginning of March. For you, it might be different (I certainly hope so). After being a size 8-10 all my adult life (I am 48) I have gained 2 stones in weight in the last year. My boobs have got bigger (not complaining there tho!) and my tummy has got bigger along with my thighs and bum in the way they did when I was pregnant. Even my fingers are fatter! On a positive side, my periods did stop which was heaven, but I still had daily pain which I felt increased at the time I would have had a period. If I did not have the pain I might have persevered but for me it seemed pointless being injected with a hormone that did not help in that regard. It might just be me because Zoladex didn't suit me either (nausea, high blood pressure and bad headaches). I had to come off my contraceptive pill 12 years ago because of chromic headaches too! Some people do very well on hormone treatments it's just I don't! I hope that you will. Best of luck! x

  • Hi, I'm on depo since December last year, haven't bled since- period pain is completely gone too and I only had one migraine since! I haven't put on weight (I actually lost nearly a stone since beginning of this year). The only side effect (I hope it's after depo and not cos I'm going mad!) is that I find myself crying for no reason quite often and generally became really emotional but it's still better than the pain I had x

  • The wonderful depo "NOT" I've been on and off it over the years since my twenties I am now 42. I wouldn't rubbish it for everyone though as for some it suits it did me in my twenties before having my son. I have mainly used it to control ovary pain but this last time it did control the ovary pain but I had a constant stitch type pain in the centre and over my left ovary area so I was advised to stop having it, I have now been off it for 15 months and my cycle is still trying to sort itself out. But I can say that I didn't put any weight on apart from a couple of pounds each time but that's mainly because the depo causes hunger. The only thing would say is if you are going to be on it long term is to take vitamin D and calcium tablets as the depo does cause some bone loss. Best of luck to you x

You may also like...